Hail, Richland
- When
- August 10, 5:47 PM CST to 5:52 PM CST
- Where
- Richland County, 5.33 mi SW of Lidgerwood
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.020, -97.220
Public reports golf ball-sized hail 5 SSW of Lidgerwood.
A shortwave and warm air advection sparked off convection in southeastern North Dakota in the evening hours of August 10th. Large hail was reported from these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A shortwave and warm air advection sparked off convection in southeastern North Dakota in the evening hours of August 10th. Large hail was reported from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 10, 5:41 PM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 641 PM CDT Thu Aug 10 2023 .UPDATE... Issued at 641 PM CDT Thu Aug 10 2023 As expected, there has been intensification of thunderstorms as they entered our far southwestern counties. Instability rapidly diminishes to the north and east of southeastern ND, but will continue to monitor the storms in the watch during the next few hours. Made some adjustments to POPs for ongoing convection, but overall messaging seems on track. && .SHORT TERM...(This evening through Friday night) Issued at 318 PM CDT Thu Aug 10 2023 Key Points - Showers and possibly some isolated storms (10-20%) to continue to work their way eastward across the northern half to two thirds through the evening/overnight hours. - Severe threat confined to the far south where Slight Risk of severe storms are possible through late afternoon/this evening. Large hail and damaging winds are the main severe threats. A tornado cannot be ruled out. Discussion: A weak surface boundary is in place across far southern ND in associated with a developing surface low situated to the south and west across central SD. An upper level wave continues to move through the region associated with the main upper trough across central Canada. As this upper level energy moves through the area tonight, continued shower activity and maybe an isolated thunderstorm will translate eastward through the evening/overnight. Further south closer to the boundary, where dewpoints have climbed into the upper 60s to low 70s across southeast ND expect thunderstorm development within the next hour or two as deep moisture convergence continues to increase and SPC meso page showing weakening inhibition and increasing instability. Bulk layer shear in the 35-40kt range which will allow for stronger cells/clusters of storms to develop. Any storm remaining near the surface boundary and more isolated may have a small window of tornadic potential, otherwise wind and hail are more likely, with the wind threat becoming more likely as storms could grow into a line segment/MCS as the storms progress eastward across the southern portion of the forecast area. Greatest threat for severe storms remain in the border counties across the south, and have indicated with severe wording in those areas. Potential lingering low level moisture from the rain/showers overnight will likely keep some low clouds in place, and potential for some fog development across the north/east late tonight. Main upper low to push east southeastward Friday, with another lobe of energy rotating southeastward through the region. This will bring additional chances for showers and some storms. Another threat for severe weather across the eastern half, with some condition on the available instability. Greater threat in the far southeast and areas to the south and east of the forecast area. .LONG TERM...(Saturday through Thursday) Issued at 318 PM CDT Thu Aug 10 2023 Overview: -A shortwave creates precipitation chances for mainly RRV and the Minnesota portion of our CWA throughout the weekend. -Potential break in showers Monday Night into Tuesday. Discussion: A shortwave moves through the CWA Saturday morning creating some potential showers for the Lake of the woods area. Sunday, the main shortwave/trough moves through the Northern Plains from Manitoba. The potential for thunderstorms is going to be tied to the WAA ahead of the trough. The models are depicting more of a linear type storm mode with some possible stronger embedded storms. The NBM shows a 30% chance of precipitation greater than 0.5inches mainly in west- central Minnesota. The greater than 0.10 inches probability is between 40-60% across the CWA leading to higher confidence is a widespread precipitation event. The temperatures will drop slightly into the 60's and 70's as a result. Monday and Tuesday look to be a potential break in the precipitation as a surface high pressure system moves into the region. This will increase our temperatures back into the 70s and 80s as more surface heating is available. The models due depict a fast moving Tuesday but with dewpoints potentially at 7C/44F in the 850mb and 925mb level there is some uncertainty as to whether or not the moisture content will be enough to produce showers. Wednesday and Thursday another shortwave looks to enter the Northern Plains Wednesday afternoon into Thursday. There is some model variability in timing and strength of this shortwave. Due to these variations theres high uncertainty with location of impacts caused by the shortwave or a best estimate of potential precipitation amounts. Further monitoring of how the models trends and resolve the system. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 641 PM CDT Thu Aug 10 2023 Most locations with VFR conditions, although storms that will be moving into the KFAR area shortly could knock down vis into the 3-5SM range for a time. There will be continued showers and thunderstorms mainly from the Red River eastward, with most of the thunder threat in the south so kept VCTS/CB just at the KFAR airport. There does seem to be a consistent signal in the models for some stratus and even fog to develop behind the convection as low pressure moves into the forecast area. Some sites have vis getting down below 1SM, but not confident enough to include at this point as the 50 percent probabilities of less than a mile are mainly south of the TAF sites. For now have IFR ceilings and some visibility down to around 1SM, and will take another look for the 06Z TAFs. Conditions should improve to MVFR then VFR by the end of the period. Winds out of the east to southeast at around 10 kts will become light and variable, then increase out of the northwest with gusts to around 20 kts by Friday afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...MJB LONG TERM...MM AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 830 AM CDT Thu Aug 10 2023 MNZ003-027>032-040-NDZ038-039-049-052-053-111330- Clay-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 830 AM CDT Thu Aug 10 2023 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms are expected across Southeastern North Dakota and West Central Minnesota along and South of the I94 Corridor. The main hazards will be ping pong sized hail, wind gusts up to 75 mph, and tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms are expected across the Northern Red River Valley and Northern and West-Central Minnesota . The main hazards will be quarter sized hail and wind gust up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030- 054-111330- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Western Walsh- 830 AM CDT Thu Aug 10 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Some thunderstorms may develop in the afternoon. The main threat will be lightning if storms develop. The probability of severe and hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms are expected across the Northern Red River Valley and Northern and West-Central Minnesota . The main hazards will be quarter sized hail and wind gust up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Grand Forks ND
449 PM CDT Thu Aug 10 2023
NDZ049-052-053-102215-
Sargent ND-Ransom ND-Richland ND-
449 PM CDT Thu Aug 10 2023
...Strong thunderstorms will impact portions of southwestern Ransom,
southwestern Richland and Sargent Counties through 515 PM CDT...
At 449 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Moure to near Straubville to near
Langford. Movement was east at 60 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lisbon, Gwinner, Milnor, Forman, Rutland, Cogswell and Havana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4594 9801 4628 9801 4628 9803 4630 9804
4637 9804 4647 9762 4594 9709
TIME...MOT...LOC 2149Z 248DEG 51KT 4633 9819 4600 9786 4563 9780
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PerrouxSpecial Weather Statement
National Weather Service Grand Forks ND
514 PM CDT Thu Aug 10 2023
NDZ049-052-102245-
Sargent ND-Ransom ND-
514 PM CDT Thu Aug 10 2023
...Strong thunderstorms will impact portions of southern Ransom and
Sargent Counties through 545 PM CDT...
At 514 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Stirum to near Rutland to
near Fort Sisseton Station. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gwinner, Milnor, Forman, Rutland, Cogswell, Havana and De Lamere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern North Dakota.
&&
LAT...LON 4593 9795 4637 9798 4643 9755 4623 9725
4600 9726 4599 9723 4594 9723
TIME...MOT...LOC 2214Z 286DEG 43KT 4630 9786 4609 9753 4563 9750
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PerrouxSpecial Weather Statement
National Weather Service Grand Forks ND
604 PM CDT Thu Aug 10 2023
MNZ003-029-NDZ039-049-052-053-102345-
Clay MN-Wilkin MN-Sargent ND-Ransom ND-Richland ND-Cass ND-
604 PM CDT Thu Aug 10 2023
...Strong thunderstorms will impact portions of southwestern Clay,
northwestern Wilkin, eastern Ransom, southeastern Cass, Richland and
eastern Sargent Counties through 645 PM CDT...
At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leonard to near Claire City. Movement was east
at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Horace, Hankinson, Kindred, Milnor, Lidgerwood, Wyndmere and
Abercrombie.
This includes Interstate 29 between mile markers 0 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Minnesota...and southeastern North Dakota.
&&
LAT...LON 4594 9758 4665 9750 4684 9676 4593 9665
TIME...MOT...LOC 2303Z 263DEG 24KT 4663 9726 4588 9715
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PerrouxThe Aberdeen radar (KABR), 112 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reports golf ball-sized hail 5 SSW of Lidgerwood.
Delayed report of thunderstorm wind damage to roof of large building near Dakota Magic Casino. Time estimated on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133065, 1133081.